I, have just been prescribed the fentanyl 50mcg patch, and it supposed to work for 72 hours, but it seems like im not feeling the relief anymore after 48hrs, is this common?
16 Sep 2011
Hi Caiti, the answer to your question is yes and in fact it is very common. There are many people that have received new instructions from their physician to change the patch every 48 hours instead of every 72 hours. I would let your doctor know that the patch isn't keeping your pain level down to a tolerable level after 48 hours and see what he says. Depending on his response, you may want to tell them that you researched this phenomenon and found that it is very common and that in these cases the patch is replaced every 48 hours instead of every 72 hours.
5 Oct 2011
I had a similar experience with my patch only lasting 48 hrs but when I told my doctor he wanted to increase my dose fr 25 to 50. I declined because I felt that I would be getting in deeper and the withdrawals would be worse if I ever quit. I am now tapering off of it completely after I read some horror stories. It's your choice how deep you go.
8 Mar 2013
This is common. Dr. changed my Rx to be changed every two days instead of three. My insurance, blue cross blue shield, refused to pay for it so they changed me to Butrans 20mcg/h which is a seven day patch. If your Dr. is willing to change the Rx, keep in mind your ins. co might not be down with paying for it.
27 Jun 2013
I too was RX'd the 50mcg fentanyl patch to start off with and I experienced the same thing. I reported to my pain management doc that I felt the patch was working on the correct pain receptors but was NOT lasting the full 72 hrs as the RX proclaims. He did state to me that he would advise me to change out the patch every 48 hours but that would not be "playing by the rules"..(not sure what that is all exactly about, frankly don't care when one is in this much pain.) However, he did write me for the 75mcg patch along with Vicodin 10/365 for breakthrough pain.
Somebody somewhere is always saying how dangerous these patches can be but that is why they are only RX'd to those with an opioid tolerance. With the 75mcg patch in my regimen my pain is controlled however I have one big problem. These medicines were given to me for major spinal issues requiring surgery. I have since had the surgery but the surgeon doesn't have the credentials to RX fentanyl to me and now he can not get on top of my post surgical pain. Yikes! It has been only 1 week since my TLIF and all I can say is prior proper planning (on the docs part) prevents pi$$ poor performance.
Additionally, all bodies are different to one another. What works well for one may not be the same for the next body. Talk with your doc there is usually a work-around for your troubles.
28 Jun 2013
I was started at 150mcg for 72 hours. @nd day I was like "oh great, some relief", but afer a few months the 3rd day was like I had nothing. After many complaints and hospitalizations, my "Stingy pain specialist" reduced me to 100mcg evey 48 hrs. I think it depends, person, to person, how fast we absorb the medicine and how long it "works" for us. I, too, am afraid of withdrawal, but will deal with that when the time comes. Some relief is better than none. Said Dr explained to me that I just have too much going on in body to expect pain=free life. Its all a matter of degree, some days I am a solid 9, unable to much of anything, some days a 6 or 7, able to do a little if I really push myself.
Take care and be well to you all.
- Fentanyl Information for Consumers
- Fentanyl Information for Healthcare Professionals (includes dosage details)
- Side Effects of Fentanyl (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
... fingers. How can this be done? I am prescribed the ratiopharm 100mcg/h patch every 48 hours (used to be 72 hours, but, for me, the delivery of ...
1 answer • 20 Nov 2009
I am currently on the fentanyl 50 patch and am finding that in between 24 and 36 hours, the patch wears off. And the bad thing is that it's not ...
12 answers • 11 Jul 2010
I have disc degeneration up my spine.
2 answers • 2 Dec 2013